Minnesota, 2009Wildfire in Minnesota, April 9, 2009
April 9, 2009 · NWS ARX · 1 event in 1 county or zone
Very dry conditions and strong winds caused a grass fire to become out of control and burn two acres on the northeast side of Rochester in Olmsted County on April 9th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very dry conditions and strong winds caused a grass fire to become out of control and burn two acres on the northeast side of Rochester in Olmsted County on April 9th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 9, 1:05 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 9, 1:05 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
205 PM CDT THU APR 9 2009
.SHORT TERM...TONIGHT THROUGH SUNDAY
MAIN FOCUS REVOLVES AROUND DRY AIRMASS INTO THE WEEKEND AND
HEIGHTENED FIRE WEATHER CONCERNS. SEE SPECIAL FIRE WEATHER DISCUSSION
BELOW.
SURFACE MAP THIS AFTERNOON HAD LOW PRESSURE OVER OK WITH HIGH
PRESSURE CENTERED OVER MANITOBA CANADA. THE FORECAST AREA WAS IN
BETWEEN THESE TWO DOMINANT WEATHER FEATURES. VIS SATELLITE SHOWING
THE NORTHERN EDGE OF CIRRUS VEIL AHEAD OF THE OK LOW REACHING INTO
SOUTHWEST PORTIONS OF THE FORECAST AREA. MEANWHILE...PRETTY
EXTENSIVE CUMULUS FIELD IN PLACE ACROSS NORTHERN/NORTHEAST WI UNDER
INFLUENCE OF STEEP LAPSE RATES/COOLER CYCLONIC FLOW ALOFT.
OTHERWISE...SLIGHTLY COOLER ACROSS THE AREA TODAY COMPARED TO
YESTERDAY...WITH TEMPERATURES AT 2 PM RANGING FROM THE MID 40S TO
MID 50S.
LATEST GFS AND NAM/WRF IN GOOD AGREEMENT THROUGH THE PERIOD.
THE LOW OVER OK WILL SLOWLY LIFT NORTHEAST INTO THE OHIO RIVER
VALLEY REGION TONIGHT THROUGH FRIDAY WITH ASSOCIATED PRECIPITATION
BAND REMAINING WELL SOUTH OF THE AREA. JUST EXPECTING A BROKEN DECK
OF HIGH/MID CLOUDS ACROSS THE SOUTH WITH THE NORTH REMAINING MOSTLY
CLEAR. AS A RESULT...TEMPERATURES SHOULD DIVE OFF PRETTY RAPIDLY
ACROSS THE NORTH INTO THE 20S OVERNIGHT WHEREAS THE SOUTH...WITH
MORE CLOUD COVER...SHOULD BOTTOM OUT IN THE LOWER/MID 30S.
HIGH PRESSURE WILL THEN BE THE DOMINANT WEATHER FEATURE ACROSS THE
UPPER MIDWEST/UPPER MISSISSIPPI RIVER REGION FRIDAY AND INTO THE
WEEKEND. MOSTLY CLEAR/SUNNY CONDITIONS EXPECTED THROUGH THE WEEKEND
AS A RESULT WITH TEMPERATURES JUST BELOW SEASONAL NORMALS.
.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
LATEST GFS/ECMWF ARE IN GOOD AGREEMENT SUNDAY NIGHT THROUGH TUESDAY
BUT THEN DIVERGE THROUGH THE REST OF THE PERIOD WITH HANDLING OF JET
ENERGY AND RESULTANT MID-LEVEL PATTERN. ECMWF SEEMS A BIT MORE
REPRESENTATIVE WITH HIGHER AMPLIFIED PATTERN GIVEN RECENT TREND. AS
A RESULT...AGREE WITH HPC IN PUTTING MORE WEIGHT ON ECMWF FOR THE EXTENDED
PERIOD.
BOTH MODELS TAKING CLOSED SOUTHERN STREAM LOW FROM THE
CENTRAL/SOUTHERN PLAINS INTO NORTHERN IL SUNDAY NIGHT THROUGH
TUESDAY. MOISTURE FROM THIS SYSTEM WILL BE BATTLING WITH DRIER LOWER
LEVEL EASTERLY OUTFLOW FROM HIGH PRESSURE OVER THE GREAT LAKES
REGION SUNDAY NIGHT. EXPECTING AN INCREASE/THICKENING OF CLOUDS
THROUGH SUNDAY NIGHT BUT SHOULD REMAIN DRY. IT APPEARS THAT THE
COLUMN GIVES INTO SATURATION ON MONDAY...MAINLY ALONG/SOUTH OF I-90.
GIVEN THE AMOUNT OF DRY AIR THAT THIS SYSTEM WILL HAVE TO
OVERCOME...HAVE OPTED FOR SMALLER RAIN CHANCES AT THIS POINT. SMALL
RAIN CHANCES LINGER MAINLY ACROSS THE SOUTH AND EAST THROUGH TUESDAY
AS THE ECMWF HINTS TOWARD A SLOWER PROGRESSION OF DEFORMATION AXIS
NORTH OF THE LOW. DRIER CANADIAN AIRMASS APPEARS TO OVERTAKE THE
REGION WEDNESDAY/THURSDAY AS HIGH PRESSURE BUILDS OVER HUDSONS BAY
INTO THE UPPER MIDWEST/GREAT LAKES. WITH CLOUDS AND NORTHEASTERLY
FLOW MONDAY/TUESDAY...HIGH TEMPERATURES WILL BE A BIT BELOW SEASONAL
NORMALS. HIGHS SHOULD REBOUND TO NEAR NORMAL THE REMAINDER THE
PERIOD.
&&
.AVIATION...
AN UPPER LEVEL SHORTWAVE TROUGH WILL PASS SOUTH OF THE REGION
TONIGHT/FRI...KEEPING THE THREAT FOR PCPN ALSO TO THE SOUTH. A RIDGE
OF HIGH PRESSURE WILL THEN BUILD INTO THE UPPER MISSISSIPPI RIVER
VALLEY FOR THE WEEKEND...WITH A SFC HIGH MOVING OVERHEAD BY 00Z SAT.
VFR CONDITIONS CAN BE EXPECTED THROUGH AT LEAST SAT AS A
RESULT...WITH WINDS GENERALLY AROUND 10 KTS OR LESS FROM THE NORTH
TO EAST THROUGH THE PERIOD.
&&
.FIRE WEATHER...FRIDAY THROUGH SUNDAY
DRY CANADIAN AIRMASS TO DOMINATE THE UPPER MIDWEST/UPPER MISSISSIPPI RIVER
VALLEY REGION THROUGH THE WEEKEND. NOT AS DRY THIS AFTERNOON WITH
MIXING UP TO 800MB. A BIT MORE MOISTURE BEING EVIDENCED IN
WIDESPREAD CUMULUS FIELD NORTHEAST OF I-94 CORRIDOR.
HOWEVER...CRITICALLY LOW HUMIDITIES EXPECTED OVER THE NEXT FEW DAYS
AS HUDSONS BAY HIGH RE-GAINS CONTROL ACROSS THE UPPER MISSISSIPPI
VALLEY/GREAT LAKES REGION. ADDITIONAL DRY AIR IN SUBSIDENCE EXPECTED
TO MIX TO THE SURFACE DURING THE AFTERNOONS OF FRI/SAT/SUN. THIS
WILL RESULT IN DANGEROUSLY LOW RELATIVE HUMIDITIES...ESPECIALLY FOR
PORTIONS OF CENTRAL AND EASTERN WISCONSIN. IN THESE AREAS...MINIMUM
AFTERNOON HUMIDITIES IN THE 15 TO 25 PERCENT RANGE ARE EXPECTED.
THIS WILL CONTINUE TO DRY ALREADY CRITICALLY DRY FINE FUELS. SEE THE
LATEST FIRE WEATHER PLANNING FORECAST FOR MORE DETAILS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...DAS
AVIATION..........RIECK
FIRE WEATHER......DAS
Hazardous weather outlook, Apr 9, 4:00 AM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT THU APR 9 2009
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
500 AM CDT THU APR 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HIGH PRESSURE TO THE NORTH OF THE AREA WILL RESULT IN A DRY
NORTHEASTERLY FLOW THROUGH SATURDAY. LOWER RELATIVE HUMIDITIES OF 15
TO 25 PERCENT IN THE AFTERNOONS WILL LEAD TO INCREASED FIRE DANGERS
FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
RABERDING
Wildfire, Olmsted
- When
- April 9, 2:35 PM CST to 6:20 PM CST
- Where
- Olmsted forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
A wildfire burned two acres of grass on the northeast side of Rochester.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 9 to 12, 20092 deaths · 2 injured · $8.6 million · 10 events
- Tornadoes and Hail in Arkansas, April 9, 20098 injured · $6.5 million · EF3 · 17 events
- Tornadoes and Hail in Louisiana, April 9, 20092 injured · $14 million · EF2 · 20 events
- Tornadoes and Hail in Oklahoma, April 9, 20094 injured · $493,000 · EF2 · 60 events
- Tornadoes and Hail in Texas, April 9, 2009$2.1 million · EF2 · 16 events
- Tornado and Hail in Arkansas, April 9, 2009$668,000 · EF2 · 6 events
- Tornado in Oklahoma, April 9, 2009$1,000 · EF2 · 1 event
- Tornado and Hail in Missouri, April 9, 2009$148,000 · EF0 · 33 events
- High Wind in Texas, April 9, 2009$250,000 · 54 kt wind · 21 events
- Damaging Winds in Illinois, April 9 to 10, 2009$280,000 · 83 kt wind · 2 events
- Hail and Damaging Winds in Kansas, April 9, 2009$105,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Kentucky, April 9 to 10, 2009$115,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158748.